Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 5, NWS Twin Cities, MN

May 31, 2019Washington County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 31, 2019, 7:58 PM CDT for Washington County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2019, 7:58 PM CDT (00:58 UTC)
Expired
May 31, 2019, 8:30 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Washington County, MN

The radar

The Minneapolis radar (KMPX), 71 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2713 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS53 KMPX 010058
SVRMPX
MNC163-010130-
/O.NEW.KMPX.SV.W.0005.190601T0058Z-190601T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
758 PM CDT Fri May 31 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Washington County in east central Minnesota...

* Until 830 PM CDT.

* At 758 PM CDT, a severe thunderstorm was located near Forest Lake,
  or 21 miles north of St. Paul, moving southeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Public.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Lino Lakes, Forest Lake, Hugo, Scandia, Otisville, Marine On St
  Croix and William OBrien State Park.

This includes the following highways...
 Interstate 35 between mile markers 130 and 132.
 U.S. Highway 8 in Minnesota between mile markers 0 and 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4526 9276 4521 9275 4519 9277 4517 9275
      4516 9276 4512 9275 4509 9280 4519 9303
      4529 9302 4529 9287
TIME...MOT...LOC 0058Z 301DEG 27KT 4524 9298 

HAIL...1.00IN
WIND...<50MPH
 
$$

CTG
2 follow-up statements
314 
WWUS53 KMPX 010108
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
808 PM CDT Fri May 31 2019

MNC163-010130-
/O.CON.KMPX.SV.W.0005.000000T0000Z-190601T0130Z/
Washington MN-
808 PM CDT Fri May 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...

At 807 PM CDT, a severe thunderstorm was located near Hugo, or 20
miles northeast of St. Paul, moving southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Public.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Forest Lake, Hugo, Scandia, Otisville, Marine On St Croix and William
OBrien State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4526 9276 4521 9275 4519 9277 4517 9275
      4516 9276 4512 9275 4515 9286 4519 9296
      4529 9287
TIME...MOT...LOC 0107Z 301DEG 27KT 4521 9291 

HAIL...1.00IN
WIND...<50MPH
 
$$

CTG
384 
WWUS53 KMPX 010120
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
820 PM CDT Fri May 31 2019

MNC163-010130-
/O.EXP.KMPX.SV.W.0005.000000T0000Z-190601T0130Z/
Washington MN-
820 PM CDT Fri May 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 830 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4526 9276 4521 9275 4519 9277 4517 9275
      4516 9276 4512 9275 4515 9286 4519 9296
      4529 9287
TIME...MOT...LOC 0120Z 301DEG 27KT 4517 9281 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:38 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 31, 6:38 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
638 PM CDT Fri May 31 2019

.Updated for 00Z Aviation Discussion...
Issued at 633 PM CDT Fri May 31 2019

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 308 PM CDT Fri May 31 2019

Temperatures this afternoon continue to rise slowly and range from
the mid 80s, to lower 90s at Cambridge, Red Wing, and portions of
west central MN. With another 2 or so hours of heating, several
more sites should eclipse 90 before all is said and done.

CU is finally beginning to develop across northern WI stretching
west to central MN along the surface cold front. A few showers
have also recently developed within the most impressive CU.
Additional showers and eventually thunderstorms will develop along
the front during the evening. Little forcing south of the front
should keep things dry, so reduced PoPs for the evening hours
across southern MN. While severe weather is generally not expected
with this activity, a few storms may produce gusty winds and one
or two may produce damaging winds.

Northerly flow will bring cooler temperatures Saturday with highs
in the upper 60s to mid 70s.

.LONG TERM...(Sunday through Friday)
Issued at 308 PM CDT Fri May 31 2019

The long term period will be relatively quiet, with only one decent
shot of precipitation and temperatures starting cooler than normal
Sunday, but warming early next week and highs remaining near to
slightly above normal for early June.

Sunday through Monday...cool high pressure from Canada will be in
place across the Upper Midwest Sunday morning. An upper level low
over the northern Great Lakes will likely lead to afternoon showers
to our northeast, but for most of southern MN and western WI, sunny
skies with highs around 70 degrees can be expected. With the dry
airmass in place, lowered dew points down to about the 10th
percentile of all the model guidance given deep mixing expected with
this airmass. So, dew point depressions around 40 degrees are
expected by Sunday afternoon. Thankfully, winds will remain
relatively light through the day, under 10 MPH.  Southerly flow
begins to develop across western MN and expand eastward Sunday night
as the surface high shifts southeast of the local area. Warm air
advection with the southerly flow developing will lead to warmer
temperatures come Monday. Another quiet day on Monday with highs in
the mid to upper 70s and mostly sunny skies.

Tuesday through Wednesday...continued warm and moisture advection is
in store for Tuesday along with a developing upper level shortwave
which looks to ride the upper ridge eastward across the Dakotas
through Minnesota. There are still timing differences to sort out
with this activity, but severe weather is not out of the question if
if dyanmics and the cold front associated with the surface low
across southern Canada move through our area during peak the
afternoon and evening, which would result in forcing aligning best
with instability. Due to timing differences and being several days
away, went with blended guidance for PoPs for this period. The cold
front itself will likely clear MN and wester WI by Wednesday
morning, which will be followed by dry high pressure and more
pleasant weather. Sunny skies with highs from 75 to 80 can be
expected again for Wednesday.

For the end of next week, the main jet lifts farther north into
Canada and we will likely see continued dry weather with highs
remaining the 75 to 80 degree range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 633 PM CDT Fri May 31 2019

VFR conditions overall, but expect some scattered showers and
thunderstorms. The risk for thunder should diminish closer to
midnight as the instability decreases, so should have more of a
rain shower setup. Winds will become more northerly as a cold
front slides across the region, and should see gusts close to 20
kts Saturday afternoon.

KMSP...

There's a few scattered showers and thunderstorms out there, and
this will continue this evening. The thunder threat will diminish
after midnight, but will see some rain showers persist toward
sunset. Then northwest winds will increase Saturday afternoon.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind NW 5-10 kts.
Mon...VFR. Wind SE 5-10 kts.
Tue...Chance TSRA/MVFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...SPD
AVIATION...JRB
Hazardous weather outlook, May 31, 12:38 PM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1238 PM CDT Fri May 31 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1238 PM CDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms can be expected tonight. There is a
Marginal Risk of severe thunderstorms with the main threat being
damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are possible Tuesday and Tuesday night.
Severe weather is not expected at this time.

Area rivers will continue to run high over the weekend into next
week with ongoing flooding expected to continue.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

Borghoff

In the hours before

Special weather statement, May 31, 5:34 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT Fri May 31 2019

WIZ016-312315-
Rusk-
534 PM CDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RUSK COUNTY...

At 533 PM CDT, a strong thunderstorm was located over Ladysmith,
moving east southeast at 40 mph.

Dime size hail is possible with this storm. Move inside if you hear
thunder or see lightning.

Locations impacted include...
Ladysmith, Bruce, Hawkins, Sheldon, Tony, Conrath, Glen Flora, Ingram
and Rusk County Airport.

LAT...LON 4538 9092 4531 9093 4549 9151 4562 9152
      4552 9068 4538 9068
TIME...MOT...LOC 2233Z 289DEG 36KT 4548 9109

JRB
Special weather statement, May 31, 5:51 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
551 PM CDT Fri May 31 2019

WIZ015-312330-
Barron-
551 PM CDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BARRON COUNTY...

At 551 PM CDT, a strong thunderstorm was located over Haugen, or 8
miles north of Rice Lake, moving east southeast at 30 mph.

Dime size hail is possible with this storm. Move inside if you hear
thunder or see lightning.

Locations impacted include...
Haugen, Barronett, Mikana and Brill.

This includes U.S. Highway 53 between mile markers 147 and 152.

LAT...LON 4550 9154 4563 9204 4564 9204 4564 9159
      4563 9154
TIME...MOT...LOC 2251Z 290DEG 26KT 4561 9179

JRB
Special weather statement, May 31, 6:53 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
653 PM CDT Fri May 31 2019

WIZ014-010015-
Polk-
653 PM CDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN POLK COUNTY...

At 652 PM CDT, a strong thunderstorm was located near Frederic, or 25
miles east of Pine City, moving east at 30 mph.

Half inch hail, gusty winds, and occasional cloud to ground
lightning is possible with this storm.

Locations impacted include...
Frederic, Clam Falls and Lewis.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4571 9215 4557 9225 4567 9253 4572 9253
      4573 9252 4572 9216
TIME...MOT...LOC 2352Z 289DEG 28KT 4572 9248

CTG
Special weather statement, May 31, 6:57 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Fri May 31 2019

MNZ051-059>061-010030-
Anoka-Hennepin-Sherburne-Wright-
657 PM CDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WRIGHT...NORTH
CENTRAL HENNEPIN...WEST CENTRAL ANOKA AND SOUTHEASTERN SHERBURNE
COUNTIES...

At 656 PM CDT, a strong thunderstorm was located near Otsego, or 14
miles east of Buffalo, moving east at 35 mph.

Half inch hail, gusty winds, and cloud to ground lightning are
possible with this storm.

Locations impacted include...
Coon Rapids, Andover, Ramsey, Champlin, Elk River, Anoka, St.
Michael, Ham Lake, Otsego, East Bethel, Rogers and Albertville.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 202 and 205.
 U.S. Highway 10 in Minnesota between mile markers 210 and 217.
 U.S. Highway 169 between mile markers 159 and 160.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4522 9366 4532 9364 4532 9325 4514 9327
TIME...MOT...LOC 2356Z 278DEG 32KT 4525 9358

CTG
Special weather statement, May 31, 7:26 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
726 PM CDT Fri May 31 2019

MNZ061-010100-
Anoka-
726 PM CDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ANOKA COUNTY...

At 725 PM CDT, a strong thunderstorm was located near East Bethel, or
12 miles south of Cambridge, moving east at 30 mph.

Half inch hail, gusty winds, and cloud to ground lightning are
possible with this storm.

Locations impacted include...
Ham Lake, East Bethel, St. Francis, Oak Grove and Bethel.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4538 9302 4534 9302 4524 9310 4536 9336
      4541 9328 4541 9324
TIME...MOT...LOC 0025Z 291DEG 25KT 4536 9326

CTG
Special weather statement, May 31, 7:42 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
742 PM CDT Fri May 31 2019

MNZ053-061-063-010115-
Anoka-Washington-Chisago-
742 PM CDT Fri May 31 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CHISAGO...EAST CENTRAL ANOKA AND NORTHERN WASHINGTON COUNTIES...

At 741 PM CDT, strong thunderstorms were clustered near Forest Lake,
or 17 miles southeast of Cambridge, moving southeast at 45 mph.

Half inch hail, gusty winds, and occasional cloud to ground
lightning are possible with these storms.

Locations impacted include...
Lino Lakes, Forest Lake, Hugo, Chisago City, Lindstrom, Scandia,
Wyoming, Otisville, Marine On St Croix and William OBrien State Park.

This includes the following highways...
 Interstate 35 between mile markers 130 and 138.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 8.
 U.S. Highway 61 between mile markers 163 and 164.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4536 9270 4533 9270 4529 9276 4521 9275
      4519 9277 4517 9275 4509 9279 4521 9308
      4524 9307 4524 9310 4534 9302 4538 9302
TIME...MOT...LOC 0041Z 294DEG 37KT 4530 9309

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:09 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin36 min
May 31, 7:26 PM CDTSpecial Weather StatementMPXAnoka34 min
May 31, 7:42 PM CDTSpecial Weather StatementMPXWashington33 min
May 31, 8:48 PM CDTSpecial Weather StatementMPXSherburne27 min
May 31, 9:07 PM CDTSpecial Weather StatementMPXIsanti23 min
May 31, 10:04 PM CDTSpecial Weather StatementMPXRamsey41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.